Hail, Muhlenberg
- When
- May 4, 1:36 PM CST
- Where
- Muhlenberg County, 1 mi W of Greenville
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.200, -87.198
Scattered low-topped showers and thunderstorms formed near a cold front that trailed southwest from a low over Michigan. Many of the cells produced hail due to very cold temperatures aloft, which were associated with an upper-level low over Indiana.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Scattered low-topped showers and thunderstorms formed near a cold front that trailed southwest from a low over Michigan. Many of the cells produced hail due to very cold temperatures aloft, which were associated with an upper-level low over Indiana. Most of the hail was small, but a storm briefly became severe in the Pennyrile region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 4, 5:18 AM CST, 8 hours 18 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Paducah KY 618 AM CDT WED MAY 4 2016 .UPDATE... Issued at 618 AM CDT Wed May 4 2016 Updated the AVIATION discussion for the 12Z TAF issuance. && .SHORT TERM...(Today through Friday night) Issued at 214 AM CDT Wed May 4 2016 Above average confidence in the short term due to good model agreement. A lobe of upper level energy swinging around the southwest flank of a closed H5 low over the Great Lakes region will push a cold front across the region this morning. With adequate surface based instability, decent mid level lapse rates, and deep layer moisture, showers and thunderstorms are expected over the eastern half to two thirds of our CWA this morning. With the freezing level being so low combined with favorable lapse rates, small hail will be possible in a few of the stronger showers/thunderstorms. The upper low is forecast to drop south southeastward along the IN/OH border this afternoon so small chances for showers and thunderstorms are possible over the eastern third of our CWA. Precipitation chances will end by late afternoon as the upper low slips off to the southeast of the region. Beyond that rising heights aloft and high pressure at the surface should keep the region dry with slowly moderating temperatures. Temperatures are expected to warm back to near normal by the end of the short term period. .LONG TERM...(Saturday through Tuesday) Issued at 214 AM CDT Wed May 4 2016 Confidence in the long term is slowly increasing as forecast models deliver an increasingly consistent message on the evolution of the overall pattern through the first half of next week. Starting with Saturday, an upper level ridge will be centered over the nation's mid section with two cut-off lows flanking the ridge over the southwestern U.S. and Mid Atlantic Coast. This blocky type pattern will modify over the weekend as the East Coast low merges with a developing low over southeastern Canada. This acts to keep the immediate forecast area on the northwest flow side of the ridge, which encourages a backdoor type cold front into the area Saturday night and Sunday. Models differ somewhat over whether the front stalls across the area or eventually lifts back to the north as a warm front Sunday night. By Monday and Monday night, energy from the western U.S. low begins to stream eastward across the Plains into the Mississippi Valley. As a result, the chance for showers and thunderstorms begins across the Interstate 64 corridor as early as Saturday afternoon and evening with the approach of the front. The chance lingers through the rest of the weekend across mainly southwest Indiana, southern Illinois, and western Kentucky along and north of the stalled front. Better shower and thunderstorm chances refocus into the western half of the area on Monday and then increase across the entire region Monday night and Tuesday as the western energy draws closer. Despite the prolonged period of potentially wet weather, more widespread precipitation should hold off until the Tuesday or Wednesday time frame. Used a blend of model guidance for temperatures through the period. Readings will generally be near or just above seasonal norms. Highs are forecast to range from the upper 70s to lower 80s, with lows in the upper 50s and lower 60s. && .AVIATION... Issued at 618 AM CDT Wed May 4 2016 Showers and thunderstorms are possible today with the passage of a cold front. With the exception of MVFR vsbys in TSRA at KEVV/KOWB this morning, VFR conditions will prevail at all sites through the period. Westerly winds AOB 10 mph early will veer around to the northwest behind the front with speeds of 10 to 20 mph with gusts up to 30 mph. && .PAH Watches/Warnings/Advisories... IL...None. MO...None. IN...None. KY...None. && SHORT TERM/AVIATION...JP LONG TERM...RJP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 136 PM CDT WED MAY 4 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-050815- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 136 PM CDT WED MAY 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT THROUGH MONDAY...MAINLY ALONG AND NORTH OF THE I 64 CORRIDOR. SOME OF THE STORMS COULD PRODUCE SMALL HAIL...ESPECIALLY SATURDAY NIGHT. THUNDERSTORM CHANCES WILL BE INCREASING BY TUESDAY AS A COLD FRONT PUSHES EAST TOWARD THE REGION. A FEW SEVERE THUNDERSTORMS CANNOT BE RULED OUT AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION NOT ANTICIPATED AT THIS TIME. MEFFERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 234 PM CDT WED MAY 4 2016 INZ088-KYZ008-009-011>013-015>017-019>022-042200- SPENCER-MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-WEBSTER-HOPKINS- CHRISTIAN-DAVIESS-MCLEAN-MUHLENBERG-TODD- INCLUDING THE CITIES OF...ROCKPORT...BENTON...HARRIS GROVE... KIRKSEY...MURRAY...NEW CONCORD...EDDYVILLE...CADIZ...CANTON... LINTON...ROCKCASTLE...PRINCETON...FRYER...DIXON...MADISONVILLE... HOPKINSVILLE...MOSELEYVILLE...OWENSBORO...CALHOUN...GREENVILLE... ALLEGRE...CLIFTY...ELKTON...GUTHRIE 234 PM CDT WED MAY 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL... SHOWERS AND ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING PEA TO NICKEL SIZED HAIL WILL BE POSSIBLE THIS AFTERNOON ACROSS PORTIONS OF WESTERN KENTUCKY...MAINLY SOUTH OF AN OWENSBORO KENTUCKY TO CALVERT CITY KENTUCKY LINE. THE ACTIVITY WILL MOVE SOUTHEAST OUT OF THE REGION BY LATE IN THE DAY. MEFFERT
The Ft Campbell radar (KHPX), 52 km away, was scanning. The volume nearest the first event began at 19:34 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627074.